FDA: Steroids Found in Vitamin B SupplementBy: Bennett Rieser - July 28, 2013
The FDA has a warning out for consumers of vitamin B dietary supplements: one brand in particular has been found to contain two different types of anabolic steroids.
Healthy Life Chemistry by Purity First B-50 is the brand to watch out for, and the FDA cites 29 incident reports in which consumers who took the Healthy Life Chemistry supplements suffered from side effects that included fatigue, muscle cramps and myalgia. The allegations were confirmed when the FDA retrieved samples of the product and laboratory tests revealed the presence of methasterone and dimethazine.
Further lab tests revealed some individuals had suffered altered liver and thyroid function, and that the supplements had adversely affected their cholesterol levels. If you have used the product yourself, you should seek medical care. Symptoms should be reported to the FDA MedWatch program using this handy online form.
The supplements, manufactured by Mira Health Products Ltd. in Farmingdale, N.Y., were available both online and in retail stores.
Howard Sklamberg, director of the FDA’s Office of Compliance in the Center for Drug Evaluation and Research, said that such vitamin supplements “pose a real danger co consumers and are illegal.” If the company continued to sell the B-50 supplement, the FDA has stated it could become liable to criminal prosecution.
The danger is real enough that several of the consumers were hospitalized, but no one was reported dead or terminally ill from their supplement use.
Reuters reported that the FDA was first notified of the issue when a physician alerted them to his 20 patients with similar fatigue and muscle pain issues.
Women who took the supplements saw unusual hair growth and missed menstruation, while male consumers suffered from impotence and were found to have lower testosterone levels.
Anabolic steroids are known to have a variety of ‘warning signs’ that include acute liver injury, kidney failure, strokes, blood clots, pulmonary embolism and deep vein thrombosis. The FDA asks health care professionals to ask their patients about their dietary supplements in the wake of the discovery.